Alert archive / Missouri / Winter Storm Watches in 2020

Winter Storm Watch 2, NWS St. Louis, MO

January 15, 202014 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this winter storm watch at Jan 15, 2020, 2:54 PM CST for 14 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at Jan 17, 2020, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 2:54 PM CST (20:54 UTC)
In effect from
Jan 17, 2020, 3:00 AM CST
Expired
Jan 16, 2020, 2:57 PM CST
In force
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 484 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
484 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS43 KLSX 152054
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
254 PM CST Wed Jan 15 2020

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-160900-
/O.NEW.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Callaway MO-Cole MO-Knox MO-
Lewis MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
Pike IL-Pike MO-Ralls MO-Shelby MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Mexico, Mount Sterling, Pittsfield, 
and Quincy
254 PM CST Wed Jan 15 2020

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...Wintry mix expected. Total snow accumulations of up to
  three inches and ice accumulations of around one tenth to two
  tenths of an inch possible. Winds could gust as high as 30 mph.

* WHERE...Portions of central, east central and northeast 
  Missouri and west central Illinois.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is advanced notice that the potential for
severe winter weather exists in the Watch area, but it does not
mean it is a certainty. Those in the Watch area should begin
preparing in case the storm does materialize. If you have travel
planned, you may want to adjust your travel time to avoid the
storm. Also, you should use this advanced notice to make certain
your vehicle is winterized. Make preparations at home by stocking
emergency supplies, such as food, medicine, and extra heating
fuel, just in case the storm makes travel impossible. This is
especially important for those living in rural areas. 

&&

$$

Gosselin
2 follow-up statements
030 
WWUS43 KLSX 161023
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
423 AM CST Thu Jan 16 2020

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-162300-
/O.CON.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Callaway MO-Cole MO-Knox MO-
Lewis MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
Pike IL-Pike MO-Ralls MO-Shelby MO-
Including the cities of Bowling Green, Columbia, Fulton, 
Hannibal, Jefferson City, Mexico, Mount Sterling, Pittsfield, 
and Quincy
423 AM CST Thu Jan 16 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

* WHAT...Wintry mix expected. Total snow accumulations of up to 
  three inches and ice accumulations of around one tenth to two 
  tenths of an inch possible. Winds could gust as high as 30 mph.

* WHERE...Portions of central, east central and northeast 
  Missouri and west central Illinois.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch is advanced notice that the potential for
severe winter weather exists in the Watch area, but it does not
mean it is a certainty. Those in the Watch area should begin
preparing in case the storm does materialize. If you have travel
planned, you may want to adjust your travel time to avoid the
storm. Also, you should use this advanced notice to make certain
your vehicle is winterized. Make preparations at home by stocking
emergency supplies, such as food, medicine, and extra heating
fuel, just in case the storm makes travel impossible. This is
especially important for those living in rural areas.

&&

$$

Carney
183 
WWUS43 KLSX 162057
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
257 PM CST Thu Jan 16 2020

MOZ041-042-047>050-171200-
/O.UPG.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/
/O.NEW.KLSX.WW.Y.0002.200117T0900Z-200118T0600Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Moniteau MO-Osage MO-
Including the cities of Columbia, Fulton, Jefferson City, 
and Mexico
257 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of up to one inch and ice accumulations of 
  around two tenths of an inch. Winds gusting as high as 30 mph.

* WHERE...Portions of central Missouri.

* WHEN...From 3 AM Friday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commutes.

* ADDITIONAL DETAILS...Temperatures below freezing and cold
  surfaces will allow precipitation to accumulate readily on
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory is issued for a variety of winter
weather conditions, such as snow, blowing snow, sleet, or
freezing drizzle and rain. It only takes a small amount of wintry
precipitation to make roads, bridges, sidewalks, and parking lots
icy and dangerous. It is often difficult to tell when ice begins
to form, so do not be caught off guard. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

MOZ018-019-026-027-034>036-051-171200-
/O.UPG.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/
/O.NEW.KLSX.WW.Y.0002.200117T1200Z-200118T0600Z/
Knox MO-Lewis MO-Marion MO-Monroe MO-Montgomery MO-Pike MO-
Ralls MO-Shelby MO-
Including the cities of Bowling Green and Hannibal
257 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations 1 to 3 inches and ice accumulations of one to 
  two tenths of an inch. Winds gusting as high as 30 mph.

* WHERE...Portions of east central and northeast Missouri.

* WHEN...From 6 AM Friday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commutes.

* ADDITIONAL DETAILS...Temperatures below freezing and cold
  surfaces will allow precipitation to accumulate readily on
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory is issued for a variety of winter
weather conditions, such as snow, blowing snow, sleet, or
freezing drizzle and rain. It only takes a small amount of wintry
precipitation to make roads, bridges, sidewalks, and parking lots
icy and dangerous. It is often difficult to tell when ice begins
to form, so do not be caught off guard. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

ILZ095>097-171200-
/O.UPG.KLSX.WS.A.0002.200117T0900Z-200118T0600Z/
/O.NEW.KLSX.WW.Y.0002.200117T1500Z-200118T0600Z/
Adams IL-Brown IL-Pike IL-
Including the cities of Mount Sterling, Pittsfield, and Quincy
257 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of 1 to 3 inches and ice accumulations of one to
  two tenths of an inch. Winds gusting as high as 30 mph.

* WHERE...Adams IL, Brown IL and Pike IL Counties.

* WHEN...From 9 AM Friday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Temperatures below freezing and cold
  surfaces will allow precipitation to accumulate readily on
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory is issued for a variety of winter
weather conditions, such as snow, blowing snow, sleet, or
freezing drizzle and rain. It only takes a small amount of wintry
precipitation to make roads, bridges, sidewalks, and parking lots
icy and dangerous. It is often difficult to tell when ice begins
to form, so do not be caught off guard. 

The latest road conditions can be obtained on the Internet at
www.gettingaroundillinois.com.

&&

$$

MOZ052-059-060-062-072-073-084-099-171200-
/O.NEW.KLSX.WW.Y.0002.200117T1200Z-200118T0600Z/
Crawford MO-Franklin MO-Gasconade MO-Iron MO-Lincoln MO-
Reynolds MO-Warren MO-Washington MO-
Including the cities of Sullivan, Union, and Washington
257 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of up to one inch and ice accumulations of up to
  two tenths of an inch. Winds gusting as high as 30 mph.

* WHERE...Portions of east central and southeast Missouri.

* WHEN...From 6 AM Friday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commutes.

* ADDITIONAL DETAILS...Temperatures below freezing and cold
  surfaces will allow precipitation to accumulate readily on
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory is issued for a variety of winter
weather conditions, such as snow, blowing snow, sleet, or
freezing drizzle and rain. It only takes a small amount of wintry
precipitation to make roads, bridges, sidewalks, and parking lots
icy and dangerous. It is often difficult to tell when ice begins
to form, so do not be caught off guard. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

ILZ058>060-064-065-069-070-074-079-098>102-MOZ061-063>065-074-075-
085-171200-
/O.NEW.KLSX.WW.Y.0002.200117T1500Z-200118T0600Z/
Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jefferson MO-
Jersey IL-Macoupin IL-Madison IL-Madison MO-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Washington IL-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Edwardsville, Farmington, Litchfield, Saint Charles, 
Saint Louis, Salem, Sparta, and Vandalia
257 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM FRIDAY TO MIDNIGHT
CST FRIDAY NIGHT...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of up to one inch and ice accumulations of up to
  two tenths of an inch. Winds gusting as high as 30 mph.

* WHERE...Portions of east central and southeast Missouri and 
  south central and southwest Illinois.

* WHEN...From 9 AM Friday to midnight CST Friday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Temperatures below freezing and cold
  surfaces will allow precipitation to accumulate readily on
  untreated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory is issued for a variety of winter
weather conditions, such as snow, blowing snow, sleet, or
freezing drizzle and rain. It only takes a small amount of wintry
precipitation to make roads, bridges, sidewalks, and parking lots
icy and dangerous. It is often difficult to tell when ice begins
to form, so do not be caught off guard. 

In Illinois, the latest road conditions can be obtained on the
Internet at www.gettingaroundillinois.com. In Missouri, the
latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

TES

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Jan 15, 11:41 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 15, 11:41 AM CST, 3 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1141 AM CST Wed Jan 15 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 350 AM CST Wed Jan 15 2020

Low pressure over Kansas this morning will move east-northeast
today along a stalled front which is currently draped across
northern Missouri and central Illinois.  The low is forecast to be
in the Ohio Valley by mid to late afternoon, and northwest flow
behind the low will push the front southeast through Missouri and
Illinois by 21-00Z.  A 1045+mb Canadian high will follow the front
down into the Midwest by Thursday morning, setting the stage for
wintry weather on Friday.  Temperatures ahead of the cold front
today should be mild again...similar to yesterday ranging from the
mid 40s in northeast Missouri and west central Illinois to near 60
in southeast Missouri.  As the cold high builds south behind the
front tonight, temperatures will fall into the teens in northeast
Missouri and the low to mid 20 in southwest Illinois and southeast
Missouri.  Areas along and north of I-70 probably won't warm up
above freezing on Thursday as the strong high moves across the
Midwest.

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 350 AM CST Wed Jan 15 2020

The next upstream wave will move from the West Coast over the
Rockies on Thursday night. Lee side cyclogenesis begins Thursday
night as the wave approaches, and low level flow turns back to the
south. Models remain in good agreement that warm advection precip
will overspread the area from the southwest between 09Z-15Z.
Forecast soundings continue to show a low level dry layer
associated with the retreating high that will eat into the
precipitation early on and initial precip type will likely be snow
due to evaporative cooling. Latest guidance is a little warmer
aloft, so a little more wintry mix is possible. I'm a little
concerned that 2m temperatures on the GFS and ECMWF do not warm
above freezing for much of the area until mid to late afternoon
and temperatures aloft warm to a point where freezing rain looks
possible. However, ensemble temperature guidance pushes surface
temps above freezing almost immediately after warmer temperatures
aloft begin changing the precip from snow to sleet and freeing
rain. I decided to continue with the warmer surface temperatures
since release of latent heat from the freezing rain should warm
surface temps slightly, and southeast surface flow will tend to
help with that warming process. Once the precip turns to rain it
should stay that way through the end of the event on Saturday.
Total liquid QPF through Saturday is down somewhat from
yesterday's runs...now between 1 and 1.25 inches with storm total
snow ranging from less than an inch in southeast Missouri up to
around 4 inches northeast Missouri. Storm total icing looks like
just a light glaze at this time, provided surface temperatures
warm up as expected.

A period of dry and cold weather is expected after the cold front
moves through on Saturday.  Another strong Canadian high moves from
the northern Plains into the Mississippi Valley Sunday through
Tuesday.  This will bring the area below normal temperatures with
highs mainly in the teens and 20s and lows in the single digits to
low teens.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1141 AM CST Wed Jan 15 2020

IFR CIGs and persistently lower visibilities remain across
northern MO and central IL including the KUIN terminal, while VFR
CIGs have expanded for the remainder of the TAF sites with spotty
minimal visibility issues. A surface cold front will move through
our region this afternoon and shift winds from the NW and
strengthen them with gusts to 20kts at times. This, in turn, will
drag the area of lower CIGs back into KCOU and the STL metro sites
with CIGs dropping into the 1000-1900ft range and should continue
until clearing out tonight, with VFR conditions to prevail for the
remainder of the valid period.

SPECIFICS FOR KSTL: CIGs are expected bounce between low-end VFR
and high-end MVFR over the next few hours with a preference for
high-end MVFR. This should all trend downward heading into late
afternoon behind a cold front as the lower CIGs to the NW advect
back into the area, but should stay in the 1000-1900ft range until
clearing occurs around midnight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 15, 3:59 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
359 AM CST Wed Jan 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
359 AM CST Wed Jan 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow is likely late Thursday night into early Friday. Snow is
expected to change over to sleet and freezing rain before changing
to rain Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 8:20 PM CSTDense Fog AdvisoryLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois7 hr

Nearby

Winter Storm Watches in Missouri, 2020Winter Storm Watches in Illinois, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.